Signs and Symptoms of Oxycodone Overdose

2014
11.13

Oxycodone overdose is very hazardous and can lead to life-threatening respiratory depression. Because oxycodone is so dangerous, it is important to know the signs and symptoms of overdose. If you know someone who might be in danger of this issue, being aware of these can help you save their life.

Symptoms of Oxycodone Overdose

Oxycodone overdose is dangerous. In fact, many people die every year from these complications, sometimes intentionally and sometimes accidentally. The CDC states, “Of the 22,114 deaths relating to pharmaceutical overdose in 2012, 16,007 (72%) involved opioid analgesics,” the drug category to which oxycodone belongs. Knowing these symptoms is important, whether someone you know is just taking oxycodone or abusing it.

Slow, shallow breathing is one symptom of an overdose on oxycodone.

Slow, shallow breathing is one symptom of an overdose on oxycodone.

According to the NLM, the symptoms of oxycodone overdose may include:

  • Respiratory depression
  • Dizziness
  • Fainting
  • Limp muscles
  • Weak muscles
  • Vomiting
  • Narrowing of the pupils (“pinpoint pupils”)
  • Cold and clammy skin
  • Slow heartbeat
  • Stopped heartbeat
  • Cyanosis (blue fingernails, skin, lips)
  • Loss of consciousness
  • Coma

When a person is brought into the hospital for suspected opioid overdose, doctors and nurses usually check for two main symptoms first: pinpoint pupils and respiratory depression. A person’s pupils will become very small when high on oxycodone, and overdosing on the drug will make them extra small. They will look like the head of a pin, hence their name.

Respiratory depression is also the most dangerous result of oxycodone overdose. It can cause a person to have trouble breathing or to stop breathing altogether. This can result in coma and death. Oxycodone slows down your bodily functions, and even at small doses can make you breathe more shallowly. At high, overdose levels, oxycodone can cause respiratory depression that can be deadly.

Signs of Oxycodone Overdose

When a person overdoses on oxycodone, it will be obvious to those around them. The person will likely become very sleepy which is a strong sign. Then other signs will start to occur. Some of the other signs of oxycodone overdose are:

  • Difficulty breathing
  • Slowed breathing
  • Shallow breathing
  • No breathing
  • Skin discoloration (bluish or ashen)
  • A slow, faint heart rate and pulse
  • Muscle spasms
  • Slurred speech
  • Inability to speak (even when awake)
  • Gurgling noises coming from the mouth
  • Falling asleep or losing consciousness

When a person who has overdosed on oxycodone loses consciousness, push on their chest or speak loudly to them. If they do not wake up, this is a definite sign. It will be very hard to keep the person awake, and once they do fall asleep or lose consciousness, it is nearly impossible to wake them up normally.

What Can I Do?

When you observe these signs and symptoms, there is a lot you can do to be able to help the individual. Here are some steps you must take once you identify that the individual has overdosed on oxycodone:

  • Call 911.
  • Know to tell the operator whether or not the person was prescribed oxycodone.
  • Wait with the individual until help arrives.
  • Do not make them vomit unless told to do so.
  • If you have one, inject them with a naloxone injection device which reverses the effects of opioid overdose.